Alert archive / Alabama / Flash Flood Warnings in 2022

Flash Flood Warning 7, NWS Birmingham, AL

February 23, 2022Fayette County, Walker County, Alabama

NWS Birmingham, AL issued this flash flood warning at Feb 23, 2022, 3:09 AM CST for Fayette County, Walker County, Alabama. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 23, 2022, 3:09 AM CST (09:09 UTC)
Expired
Feb 23, 2022, 8:01 AM CST
In force
5 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Fayette County, AL, Walker County, AL

The radar

The Birmingham radar (KBMX), 86 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 23, 4:42 AM CSTFLASH FLOOD3 Ese Richard Arthur Fi, ALWATER REPORTED FLOWING OVER THE ROADWAY ON COUNTY ROAD 81 EAST OF FAYETTE.
Feb 23, 5:00 AM CSTFLASH FLOODJasper, ALMULTIPLE ROADWAYS WERE REPORTED AS IMPASSIBLE AND WERE BARRICADED DUE TO FLOODING IN THE CITY OF JASPER. ALL 4 LANES OF HIGHWAY 118 WERE IMPASSIBLE, ALONG WITH 3RD AVE & 26TH ST, 18TH ST & EUCLID AVE, AND 9TH AVE & 17TH ST. REPORTED BY CITY OF JASPER EMPLOYEES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 93 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2022-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2022-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

587 
WGUS54 KBMX 230909
FFWBMX
ALC057-127-231500-
/O.NEW.KBMX.FF.W.0007.220223T0909Z-220223T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
309 AM CST Wed Feb 23 2022

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Walker County in central Alabama...
  Fayette County in west central Alabama...

* Until 900 AM CST.

* At 309 AM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Jasper, Fayette, Sumiton, Cordova, Dora, Carbon Hill, Berry, 
  Parrish, Oakman, Sipsey, Kansas, Nauvoo, Belk, Eldridge, Boley 
  Springs, Bankston, Gorgas, Curry, Lynns Park and Beloit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3360 8745 3361 8763 3358 8763 3357 8767
      3352 8795 3369 8795 3378 8777 3392 8764
      3400 8762 3399 8715 3391 8708 3389 8709
      3389 8701 3387 8701 3384 8695 3380 8695
      3377 8702 3370 8704

FLASH FLOOD...RADAR INDICATED

$$

32/Davis
1 follow-up statement
486 
WGUS74 KBMX 231401
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
801 AM CST Wed Feb 23 2022

ALC057-127-231411-
/O.CAN.KBMX.FF.W.0007.000000T0000Z-220223T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette AL-Walker AL-
801 AM CST Wed Feb 23 2022

...FLASH FLOOD WARNING IS CANCELLED FOR WALKER AND FAYETTE 
COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1200 PM CST for a portion of 
central Alabama.

LAT...LON 3360 8745 3361 8763 3358 8763 3357 8767
      3352 8795 3369 8795 3378 8777 3392 8764
      3400 8762 3399 8715 3391 8708 3389 8709
      3389 8701 3387 8701 3384 8695 3380 8695
      3377 8702 3370 8704

$$

56

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 10:58 PM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Feb 22, 10:58 PM CST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1058 PM CST Tue Feb 22 2022

.UPDATE...
For Short Term and 06Z Aviation.

&&

.SHORT TERM...
/Updated at 1056 PM CST Tue Feb 22 2022/

Instability has waned and will cancel the Tornado Watch here
shortly.

As the boundary sinks southward, the potential heavy rainfall
increases. Some areas may receive multiple storms or training. An
additional 1 to 2 inches, with locally higher amounts, are
possible. These areas have received 2 to 4 inches of rain the past
several days. Heavy rain on already saturated ground may cause
some flash flooding.

75

Previous short-term discussion:
/Updated at 1123 AM CST Tue Feb 22 2022/

A frontal boundary will continue to move to the south and east
through the afternoon and overnight tonight...with plenty of
southerly low level flow bringing warm air and moisture advection
to the state. Light showers will develop ahead of this line
through the early afternoon...with stronger showers and
thunderstorms possible this evening into the overnight hours.

Although the strongest instabilities will be during the day and
early afternoon...values between 1200 and 1600 J/kg could still be
possible by the late evening...beginning between 6 and 8 pm. Low
level shear will be around 30 - 40 kts...with winds at the lowest
level from the south southeast...quickly transitioning to winds
out of the west in the mid levels. With a slightly curved
hodograph and LI values around -6...would expect strong to severe
storms to develop in the evening hours when the best shear is in
place to support strong storm development. These scattered
thunderstorms will be moving quickly...with steering winds between
40 and 50 kts. There could be tornado development with so much
shear. There could also be damaging straight line winds with a
strong wind profile allowing not only fast storm motion (allowing
for damaging winds)...but also any storms pulling stronger winds
to the surface.

The greatest area of concern is going to be west of I65 and north
of I59...closer to the front and still under the strongest
dynamics. As the front approaches...these scattered storms will
develop into more of a linear structure and blend more in the line
along the front. Thunderstorms within this line will be moving
quickly to the northeast...but the line as a whole will move
slowly to the south and east.

PW values are going to be just shy of Max Average for this time of
year...meaning there is plenty of moisture available for these
storms to use and there will be a lot of rain falling in a very
short amount of time. Amounts of around 2 inches or more could be
possible within the evening to overnight time frame in the far
northwestern counties...but also in areas that receive the
strongest thunderstorms. Flooding is a concern with strong storms
moving through the evening...followed quickly by that line of
showers and thunderstorms along the front slowly moving to the
south and east.

A Flood Watch will remain in effect through tomorrow morning to
account for the flooding possible with the activity tonight.

The frontal boundary will slow by mid morning Wednesday...with
strength quickly leaving the system. Thunderstorms that make it
through the night will diminish into weak showers by the early
morning...with only scattered very light showers possible through
the early afternoon across the area.

Highs today will be in the lower 70's to lower 80's with that low
level southerly flow dominating the flow for today.
Overnight...low temperatures will be in the upper 50's to lower
60's...with high temperatures tomorrow in the lower 60's to upper
80's again. Flow behind the front will be out of the
northwest...but with the system weakening over the area...robust
northwest flow won't have a chance to establish colder air over
the area and the southerly warm flow will remain the dominant
direction Wednesday.

24

.LONG TERM...
/Updated at 0212 PM CST Tue Feb 22 2022/

Thursday through Sunday.

Upper ridging over the Central Gulf Coast Thursday and Thursday
evening should keep the showers to the north and west of Central
Alabama. The stalled out surface front over the area will shift
northward on Thursday as a warm front and southerly flow will
produce afternoon temperatures in the upper 70s to lower 80s. A
cold front will approach northwest Alabama late Thursday night and
bring a band of showers and possibly a few thunderstorms into
Alabama into north Alabama. The activity will generally weaken on
Friday as the upper level support pulls away. Mostly cloudy with
cooler temperatures over the weekend. Zonal flow aloft combined
with a northern stream short wave trof will bring a wide swath of
rain into Alabama Saturday night and Sunday, and higher rain
chances will likely be needed if this trend continues.

58/rose

Previous long-term discussion:
/Updated at 0340 AM CST Tue Feb 22 2022/

Wednesday through Friday.

Broad mid/upper-level ridging is expected to remain situated to our
south across the Gulf of Mexico and western Caribbean. Low-level
ridging and the associated surface high pressure system is better
felt across the western Atlantic & Bahamas. This will continue to
foster presence of southwesterly flow aloft across the lower
Mississippi River Valley and the Deep South Wednesday night along
with rising heights and a retreating warm front. Thereafter, a
shortwave trough is progged to eject across the Plains toward the
Mid/Upper Mississippi River Valley on Thursday. This will promote
cyclogenesis to our southwest on Thursday morning, and this low
pressure system should propagate northeastward along a quasi-
stationary frontal boundary positioned from near the ArkLaTex to the
TN Valley area into Thursday afternoon. Best rain chances through
this period will remain to our northwest as a result, and most
places likely stay warm and dry on Thursday. The shortwave should
near the Ohio Valley/Great Lakes regions Thursday night. By then,
the trailing/accelerating cold front is forecast to move across the
Deep South along with a corridor of rain showers, and perhaps a few
thunderstorms. This activity will should move across the forecast
area throughout Friday morning with much cooler, drier air following
behind from the northwest. Departing dynamics aloft and frontolysis
will lead to a gradual decline of rain coverage/intensity into
Friday afternoon.

Saturday and Sunday.

A more westerly flow regime is progged to stretch across the
south/southeast CONUS by this weekend with a broad footprint of high
pressure encompassing much of the central CONUS. Dry, northerly
surface winds are expected on Saturday with cool diurnal
temperatures as a result. However, most operational models depict an
elongated zone of shear vorticity stretched from the Northeast
toward the High Plains on Saturday, with a positively tilted
shortwave positioned at the end. This perturbation is progged to
advance east late Saturday and into Sunday which would favor
isentropic ascent and light rain chances across the antecedent cool
air mass across the Deep South.

40/Sizemore

&&

.AVIATION...
06Z TAF Discussion.

A strong cold front was still back in northern Mississippi at this
writing. The pre-frontal convective band was still north of the
northern terminals and slightly slower than previously thought.
There will be embedded thunderstorms in the activity as it slowly
moves southward, but overall, thunder chances will decrease
overnight and have and precipitation mentioned as showers for now.
Overall theme of the terminal forecast remains the same, low
clouds develop at all locations while rain chances increase for
the north. Northern sites will see ceilings lower to IFR/LIFR by
12z. Vis reductions will be mainly with the front, cooler air, and
rain. The southern sites will experience the IFR/LIFR also by 12z.
These ceilings develop due to southerly flow and lift south of the
front. The rain chances go down as we progress through the day.
Ceilings lift south while MVFR ceilings hold on north for a good
part of the day. Winds start off south southwest with all
locations south of the front. The winds will mainly be around
10kts with a few gusts to near 20kts at times. Winds decrease to
5-10kts in the day time south southwest, becoming light northwest
at a few northern sites.

75

&&

.FIRE WEATHER...

Brisk southerly winds overnight with 20 ft winds 7-10 mph. A cold
front will enter northwest Alabama around midnight and stall out
between I-20 and I-85 on Wednesday. Thunderstorms with locally
heavy rainfall will proceed the frontal passage, mainly impacting
areas along and north of I-20.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     58  68  52  76  49 /  80  70  20  10  40
Anniston    61  69  57  77  55 /  40  70  10   0  30
Birmingham  59  68  55  77  52 /  70  60  10  10  50
Tuscaloosa  60  67  55  78  50 /  70  60  20  10  60
Calera      60  69  57  78  55 /  40  60  10   0  40
Auburn      62  75  60  78  59 /  10  30  20   0   0
Montgomery  66  80  62  82  60 /  10  20  20   0  10
Troy        65  81  61  81  62 /  10  20  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flood Watch through Wednesday morning for the following
counties: Blount...Fayette...Lamar...Marion...Walker...Winston.

&&
Hazardous weather outlook, Feb 22, 11:20 PM CST, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1120 PM CST Tue Feb 22 2022

ALZ011>015-017>050-240830-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1120 PM CST Tue Feb 22 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Showers and thunderstorms will produce periods of heavy rainfall
across northwest portions of Central Alabama overnight. This may
result in localized flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Minor flooding is forecast along the Tombigbee River and portions of
the Black Warrior River Wednesday night through Sunday. Please see
the latest flood statements for more details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
overnight.

In the hours before

Special weather statement, Feb 22, 9:15 PM CST, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Birmingham AL
915 PM CST Tue Feb 22 2022

ALZ011-230330-
Marion AL-
915 PM CST Tue Feb 22 2022

...A strong thunderstorm will impact portions of northwestern Marion
County through 930 PM CST...

At 915 PM CST, Doppler radar was tracking a strong thunderstorm near
Tremont, or 10 miles south of Red Bay, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Shottsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CST for northwestern
Alabama.

&&

LAT...LON 3431 8799 3421 8819 3432 8818 3432 8817
TIME...MOT...LOC 0315Z 250DEG 38KT 3429 8816

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

89^GSatterwhite
Special weather statement, Feb 22, 9:36 PM CST, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Birmingham AL
936 PM CST Tue Feb 22 2022

ALZ011-230415-
Marion AL-
936 PM CST Tue Feb 22 2022

...A strong thunderstorm will impact portions of northeastern Marion
County through 1015 PM CST...

At 936 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Hackleburg, or 13 miles north of Hamilton, moving
east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hackleburg, Bear Creek, Pigeye, Tessner and Upper Bear Creek
Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until midnight CST for northwestern
Alabama.

&&

LAT...LON 3431 8764 3430 8763 3423 8764 3425 8802
      3432 8801
TIME...MOT...LOC 0336Z 261DEG 35KT 3433 8794

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

89^GSatterwhite
Special weather statement, Feb 23, 12:40 AM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1240 AM CST Wed Feb 23 2022

ALZ012-022-230730-
Pickens AL-Lamar AL-
1240 AM CST Wed Feb 23 2022

...A strong thunderstorm will impact portions of northwestern Pickens
and southern Lamar Counties through 130 AM CST...

At 1240 AM CST, Doppler radar was tracking a strong thunderstorm over
Steens, or 7 miles northeast of Columbus, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Millport, Kennedy, Cody, Forest, Melborne and Shaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3364 8826 3372 8795 3353 8795 3351 8794
      3345 8828
TIME...MOT...LOC 0640Z 251DEG 32KT 3355 8828

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

32/Davis
Local storm report, Feb 23, 1:40 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
140 AM CST WED FEB 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     FLASH FLOOD      3 SW ASHRIDGE           34.21N 87.51W
02/23/2022                   WINSTON            AL   911 CALL CENTER

            COUNTY ROAD 15 UNDERWATER.

&&

DAVIS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 6:40 PM CSTSpecial Weather StatementBMXMarion50 min
Feb 22, 9:15 PM CSTSpecial Weather StatementBMXMarion15 min
Feb 22, 9:36 PM CSTSpecial Weather StatementBMXMarion39 min
Feb 22, 11:42 PM CSTAreal Flood AdvisoryBMXLamar, Marion6 hr
Feb 23, 12:00 AM CSTAreal Flood AdvisoryBMXWinston6 hr
Feb 23, 12:24 AM CSTFlash Flood WarningBMXFayette, Lamar, Marion, Winston6 hr
Feb 23, 12:40 AM CSTSpecial Weather StatementBMXLamar50 min
Feb 23, 1:05 AM CSTAreal Flood AdvisoryBMXFayette, Walker6 hr
Feb 23, 2:39 AM CSTAreal Flood AdvisoryBMXBlount6 hr
Feb 23, 4:20 AM CSTAreal Flood AdvisoryBMXBlount3 hr
Feb 23, 1:24 PM CSTAreal Flood WarningBMXCherokee42 hr

Nearby

Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.